Treatment

The treatment of MDMA abuse may be divided into the treatment of acute reactions to the drug and the treatment of those who abuse the drug chronically.

Urgent Treatments

Fatalities from Ecstasy use and overdose, although rare, do occur. Because polydrug use is the norm in many of the venues where Ecstasy is popular (Lee & McDowell, 2003), it is sometimes difficult to ascertain the contribution of MDMA versus those other substances. Fatalities can be caused by hyperpyrexia, rhabdomyolysis, intravascular coagulopathy, hepatic necrosis, cardiac arrhythmias, cerebrovascular accidents, as well as by a variety of behaviors associated with confusion and impaired judgment (Khalant, 2001).

Ecstasy has many chemical similarities to amphetamine, and drug detection products may indicate a positive presence of amphetamine after use. MDMA intoxication or overdose may be suspected in any individual with alterations of sensorium, hyperthermia, muscle rigidity, and/or fever. Because the drug is used in specific settings and by specific subgroups, the level of suspicion should take into account the user and the circumstance involved. If an individual patient has been to a rave, or to some club event, this should raise the clinician's suspicion that MDMA was ingested. In addition, the clinician should have a high degree of suspicion that the patient may have taken multiple drugs. Drugs that may have been substituted for Ecstasy tablets, such as ephedrine, Ma-Huang (herbal ecstasy), and caffeine, should be considered.

Tachycardia, agitation, tremor, mydriasis, and diaphoresis may occur with MDMA intoxication. Ecstasy ingestion may mimic LSD or other classic hallucinogen ingestion. In addition, MDMA overdose may mimic the ingestion of an anticholinergic agent (Shannon, 2000). Anticholinergic agents induce dry, hot skin, however; this result is in contrast to MDMA, which, except in the case of dehydration, causes diaphoretic skin.

Ecstasy overdose would most likely involve the ingestion of multiple doses and also occur in an environment that induced dehydration. MDMA overdose or toxic reaction is a diagnosis by exclusion. Supportive measures, such as effective hydration using intravenous fluids and lowering the temperature of the patient with cooling blankets or an ice bath, are often necessary. Standard gastric lavage should be employed (Schwartz & Miller, 1997). Physical restraint may be necessary for agitated patients but should be used sparingly. Benzodiazepines are the preferred choice as sedating agent (Shannon, 2000). Hypertension often resolves with sedation. If it persists, nitroprusside, or a calcium-channel blocker, is preferred over a beta-blocker, which may worsen vasospasm and hypertension (Holland, 2001).

Nonurgent Treatment

MDMA ingestion may be associated with a number of adverse psychiatric symptoms, notably, anxiety, panic, and depression. These symptoms usually subside in a matter of hours or days. Support and reassurance are often all that is needed. If the symptoms are severe, brief pharmacotherapy to alleviate symptoms is recommended.

Although classical physiological dependence on MDMA does not occur, some individuals use the drug compulsively. For these people, the standard array of treatments, based on a thorough assessment of internal and external resources, should be employed.

Adolescents are frequent users of MDMA and the population most likely to present with this as the drug causing the most problems for them (McDowell & Spitz, 1999). Furthermore, they are more likely to be involved with the subculture that is enmeshed with MDMA, and that views the drug as harmless at worst, and life-transforming at best (Beck & Rosenbaum, 1994; Winstock et al., 2001). Clinicians are cautioned against adopting a knee-jerk, negative attitude that may inadvertently preclude the initiation of a therapeutic alliance.

Anxiety and Panic Attacks

Anxiety and Panic Attacks

Suffering from Anxiety or Panic Attacks? Discover The Secrets to Stop Attacks in Their Tracks! Your heart is racing so fast and you don’t know why, at least not at first. Then your chest tightens and you feel like you are having a heart attack. All of a sudden, you start sweating and getting jittery.

Get My Free Ebook


Post a comment